MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA CERVICAL PLATE FIXED SELF-TAPPING SCREW DIAM. 4X14MM (2X); FIXED SELF TAPPING SCREW

MEDACTA INTERNATIONAL SA CERVICAL PLATE FIXED SELF-TAPPING SCREW DIAM. 4X14MM (2X); FIXED SELF TAPPING SCREW
Catalog Number 03.70.275
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Pain (1994)
Date of Event 08/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 12 september 2018; lot 141343: (b)(4) items manufactured and released on 13 october 2014.Expiration date: 2022-12-18; no anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event others pieces involved: cervical plate variable self-tapping screw diam.4x14mm (2x) reference 03.70.055 (k140361); lot 1620195: (b)(4) items manufactured and released on 28 june 2016.Expiration date: 2021-05-26; no anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event cervical plate variable self-tapping screw diam.4x14mm (2x) reference 03.70.055 (k140361); lot 1520525: (b)(4) items manufactured and released on 4 february 2016.Expiration date: 2021-01-19 no anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold with a similar reported event.Cervical plate variable self-tapping screw diam.4x14mm (2x) reference 03.70.055 (k140361); lot 1620085: (b)(4) items manufactured and released on 26 july 2016.Expiration date: 2021-07-12; no anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold with a similar reported event clinical evaluation performed by medical affairs (b)(4) on 11 september 2018; 1.5 years after multi-level cervical fusion surgery, attempted using anterior plate and 3 interbody cages, the screws holding the plate were found broken and the patient found symptomatic.It is rather unusual that so many screws break together, but it's also conceivable that they broke in succession.Also, in spite of the time elapsed, the interbody cages were apparently not enough to hold the segments in place.We have no report of traumatic events or exceptional situations that may have led to this condition.From the xray supplied, no anomaly in device placement can be recognized that may have led to multiple fractures and instability.However, if fusion does not occur, it is possible that the screws will eventually break because they cannot be made large enough to sustain cyclic load indefinitely.We are unable to determine the clinical cause which led to reoperation.
 
Event or Problem Description
The patient came in complaining of pain.The surgeon determined that the screws had broken in the patient the surgeon removed the screws, and the plate and fused the posterior c3-c6.The surgery was completed successfully.

Brand Name
CERVICAL PLATE FIXED SELF-TAPPING SCREW DIAM. 4X14MM (2X)
Common Device Name
FIXED SELF TAPPING SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key7872474
Report Number3005180920-2018-00674
Device Sequence Number11274998
Product Code KWQ
UDI-Device Identifier07630030841323
UDI-Public07630030841323
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K140361
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/18/2022
Device Catalogue Number03.70.275
Device Lot Number141343
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2018
Initial Report FDA Received Date09/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR